There are no products in your shopping cart.
If you have questions or need to talk, call our helpline for information or support.
Have a question? Receive a confidential response from a medical professional.
Come to a support event to meet other people who have had a cervical cancer diagnosis.
Radiotherapy may cause short-term or long-term effects. These may only last while you have the treatment or may last for weeks, months or years after treatment has finished.
It is important to remember that not everyone gets all possible side effects and there are ways to manage any side effects you do get. Your healthcare team will tell you more about what to expect. If you are having chemoradiation, you will also be coping with side effects caused by chemotherapy.
Your skin may be sore on the outside of your genitals (vulva) and the area around your bottom (back passage). Using a moisturiser everyday can help.
While you are having radiotherapy, do not:
If you want to use these products, wait until radiotherapy has finished and your skin is no longer red or sore.
Be extra careful to protect the skin in the area where you’ve had radiotherapy for at least the first year afterwards. Don’t use sunbeds and use high factor sunscreen if part or all of the area will be exposed – for example, if you are wearing a bikini.
This sore skin may also cause pain (stinging) when you wee. Let your healthcare team know about your symptoms as soon as possible, so they can help.
Radiotherapy can make you feel very tired and physically weak. This is called fatigue. It is not like usual tiredness – you may feel exhausted after doing nothing. This is simply your body responding to the treatment, as it tries to repair any healthy cells the radiotherapy has damaged.
Fatigue may only last for a few days or weeks after treatment, but it can last for months. Speak with your healthcare team if you feel fatigued, as they may be able suggest things to help. Tips from our community include:
Radiotherapy can make you have runny poo (diarrhoea). This might start about a week into treatment. You might also have stomach cramps and wind (gas).
Let your healthcare team know if you have diarrhoea. They might be able to suggest things that may help.
After radiotherapy, you may have pain between your hipbones (pelvis) or in your lower back. This may be because the radiotherapy has caused bowel changes, which may lead to cramping in the stomach, or because it has damaged the bones.
It’s important to tell your healthcare team about any pain you have. They can assess the problem and help diagnose any underlying reason for the pain.
Radiotherapy only causes hair loss in the area that is being treated. That means you might lose your pubic hair. It usually begins to fall out about 2 to 3 weeks after treatment starts, but usually grows back.
During your treatment your vagina may become tighter, shorter and drier. This is called vaginal stenosis. It can make sex and internal examinations of your vagina painful.
Your healthcare team should offer you vaginal dilators to help prevent vaginal stenosis. A dilator is a smooth tube made of plastic, rubber or silicone. Dilators come in different sizes that are placed inside the vagina to help keep it open. Your healthcare team should tell you more about how to use them. You may be advised to start using dilators between 2 to 8 weeks after radiotherapy, but you should wait until your vagina is no longer sore.
There is not enough research evidence to say for sure whether vaginal dilators can improve sex after radiotherapy, but some women find them helpful and they are recommended by experts. .
Lubrication can help with vaginal dryness. These are usually liquids, gels or creams that you can buy from pharmacies, online or get free as a prescription. Talk to your healthcare team if you think a lubricant would be helpful.
Radiotherapy can have a long-term impact on your body and day-to-day life. You may hear these effects called pelvic radiation disease or PRD.
These can include:
We have detailed information about different symptoms of PRD that may be helpful.
It is important to tell your healthcare team know about your symptoms and how you are feeling. This could be your team at the hospital or your GP. They will be able to assess you and possible refer you for specialist support.
If you are struggling with side effects between appointments, it is important to call the hospital or 111 and let them know.
Radiotherapy and its effects can have a huge impact on your physical and emotional wellbeing. You may be dealing with the effects of other treatments, such as chemotherapy, as well as continuing to process a cervical cancer diagnosis and all that can bring.
Your healthcare team, both at the hospital and at your GP surgery, are there to support you with any questions or worries you have. Remember that we are here for you too, whether you are waiting for radiotherapy, in the middle of treatment, or years past it. Our trained volunteers can listen and help you understand what’s going on via our free Helpline on 0808 802 8000.
Sometimes connecting with others who have gone through a similar experience can be helpful. Our online Forum lets our community give and get support. You can read through the messages or post your own – whichever feels most comfortable.
If you have general questions about radiotherapy, our panel of medical experts may be able to help. They can’t give you answers about your individual situation or health – it’s best to speak with your GP or healthcare team for that.
Thank you to all the experts who checked the accuracy of this information, and the volunteers who shared their personal experience to help us develop it.
We write our information based on literature searches and expert review. For more information about the references we used, please contact [email protected].